Alert archive / California / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 28, NWS Las Vegas, NV
NWS Las Vegas, NV issued this severe thunderstorm warning at Aug 27, 2003, 4:54 PM PDT for San Bernardino County, California. It was in force for 66 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 27, 2003, 4:54 PM PDT (23:54 UTC)
- Expired
- Aug 27, 2003, 6:00 PM PDT
- In force
- 66 min
- Issued by
- NWS Las Vegas, NV
- Area
- Counties, with a storm outline in the text
County San Bernardino County, CA
The radar
The Las Vegas radar (KESX), 133 km from the middle of the area, began a volume at 23:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Edwards AFB, CA (KEDW), launched 12:00Z, 11.9 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 251 J/kg
- Mixed-layer CIN
- -353 J/kg
- Mixed-layer LCL
- 2221 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- -17 m²/s²
- 0-3 km storm-relative helicity
- -2 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
240 WUUS55 KVEF 272354 SVRVEF CAC071-280100- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LAS VEGAS NV 453 PM PDT WED AUG 27 2003 THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL SAN BERNARDINO COUNTY IN SOUTHEAST CALIFORNIA * UNTIL 600 PM PDT * AT 453 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 18 MILES NORTH OF AMBOY...MOVING SOUTH AT 15 MPH. * THE SEVERE THUNDERSTORM WILL BE... NEAR AMBOY AT 520 PM PDT HEAVY RAINS MAY FLOOD LOW LYING AREAS SUCH AS WASHES...CULVERTS AND UNDERPASSES. AVOID THESE AREAS AND DO NOT ATTEMPT TO CROSS OR DRIVE THROUGH FLOODED ROADWAYS. MOTORISTS ALONG INTERSTATE 40 AND THE NATIONAL TRAILS HIGHWAY SHOULD USE EXTRA CAUTION AS THIS STORM PASSES. INTENSE LIGHTNING IS OCCURRING WITH THIS STORM. IF OUTDOORS...STAY AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID USING TELEPHONES UNLESS IT IS AN EMERGENCY. LAT...LON 3495 11562 3494 11601 3447 11618 3444 11551 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 27, 3:00 PM PDT, 1 hour 54 minutes earlier.
Area forecast discussion, Aug 27, 3:00 PM PDT, 1 hour 54 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LAS VEGAS NV 300 PM PDT WED AUG 27 2003 .SYNOPSIS...A SLOW DECREASE IN MONSOON MOISTURE WILL CONTINUE TO BE SEEN ACROSS THE SOUTHERN GREAT BASIN AND MOJAVE DESERT THROUGH SATURDAY. ENOUGH RESIDUAL MOISTURE WILL REMAIN ACROSS PORTIONS OF NORTHWEST ARIZONA...EASTERN CALIFORNIA AND FAR SOUTHERN NEVADA FOR A CHANCE OF AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS. && .SHORT TERM...STORMS WITH VERY HEAVY RAIN COMING TOGETHER FROM SOUTHERN NEVADA SOUTH AND EAST. AIR MASS SUPER JUICY WITH DYNAMICS PROVIDED BY SMALL DISTURBANCES AND SPEED MAXES EMBEDDED IN WESTERLY FLOW ALOFT. WILL LEAVE ALL THE SAME AREAS IN THE FLASH FLOOD WATCH UNTIL 1100 PM. THE WEAKER STORMS WILL BE WEST OF THE SPRING MOUNTAINS IN FAR SOUTHEAST INYO AND FAR SOUTHERN NYE COUNTIES BUT CAN NOT RULE OUT SOMETHING COMING NORTH OUT OF SAN BERNARDINO COUNTY. 12Z GFS/ETA BOTH SIMILAR STILL SHOWING A VERY SLOW DRYING TREND HEADING INTO THE HOLIDAY WEEKEND AS MONSOON MOISTURE GRADUALLY GETS SHUNTED SOUTH AND EAST. FOR TOMORROW...HAVE BROUGHT SHOWER/THUNDERSTORM COVERAGE FURTHER WEST AND NORTH DUE TO VERY SLOW DRYING. BY FRIDAY...MONSOON MOISTURE WILL BE FROM THE COLORADO RIVER SOUTH AND EAST THEN SLIGHTLY FURTHER SOUTHEAST SATURDAY BUT STILL ENOUGH RESIDUAL MOISTURE IN MOHAVE COUNTY. TEMPERATURES NEAR NORMAL WITH LIGHT WINDS WEDNESDAY-SATURDAY. && .LONG TERM...THE GFS BRINGS A SHORTWAVE TROUGH ACROSS THE CWA SUNDAY. THIS SHOULD PROVIDE ENOUGH INSTABILITY TO COMBINE WITH THE RESIDUAL MOISTURE TO WARRANT A MENTION OF THUNDER ACROSS PARTS OF EASTERN NEVADA AND NORTHWEST ARIZONA. FOR LABOR DAY THROUGH DAY 7...HIGH PRESSURE IS FORECAST TO BE EAST AND SOUTH OF THE REGION WITH SHORTWAVE ENERGY MOVING SOUTH TO NORTH AROUND THE WESTERN PERIPHERY OF THE HIGH. THIS IS DIFFERENT FROM THE PREVIOUS MODEL FORECAST THAT KEPT THE SOUTHWEST IN A GENERAL TROUGHINESS PATTERN. THEREFORE CONFIDENCE IN THE EXTENDED REMAINS LOW. && .LAS...FLASH FLOOD WATCH UNTIL 1100 PM PDT/MST THIS EVENING. PLEASE REFER TO LATEST STATEMENT FOR DETAILS. && PIERCE/SALMEN
Hazardous weather outlook, Aug 27, 10:10 AM PDT, 6 hours 44 minutes before
AZZ001>003-036-CAZ026>029-NVZ013>022-281200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LAS VEGAS NV 1010 AM PDT WED AUG 27 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST CALIFORNIA/SOUTHERN NEVADA/NORTHWEST ARIZONA .DAY ONE...TODAY. SCATTERED SHOWERS AND THUNDERSTORMS WITH HEAVY RAIN ARE POSSIBLE ONCE AGAIN ACROSS MOHAVE...SAN BERNARDINO...AND CLARK COUNTIES THIS AFTERNOON AND EVENING. A FLASH FLOOD WATCH HAS BEEN ISSUED FROM NOON UNTIL 1100 PM PDT/MST THIS EVENING. RAINFALL AMOUNTS OF 1.00 TO 2.00 INCHES WILL BE POSSIBLE FROM STRONG...SLOW MOVING THUNDERSTORMS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. ALTHOUGH DRIER WILL MOVE OVER THE AREA TODAY...PLENTY OF LOW LEVEL MOISTURE REMAINS ACROSS THE SOUTHERN PORTION OF THE AREA. THIS WILL RESULT IN AFTERNOON AND EVENING THUNDERSTORMS ACROSS NORTHWEST ARIZONA...PORTIONS OF SOUTHERN NEVADA...AND SAN BERNARDINO COUNTY IN CALIFORNIA ON THURSDAY AND FRIDAY. ISOLATED ACTIVITY WILL PUSH A LITTLE FURTHER SOUTH AND EAST ON SATURDAY...BEFORE MAINLY DRY AND STABLE CONDITIONS MOVE ACROSS THE AREA SUNDAY THROUGH TUESDAY.
The office that day
Everything else NWS Las Vegas, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 26, 5:24 PM PDT | Flash Flood Warning | VEF | San Bernardino | 2 hr |
| Aug 27, 12:05 PM PDT | Flash Flood Warning | VEF | San Bernardino | 3 hr |
| Aug 27, 1:25 PM PDT | Flash Flood Warning | VEF | San Bernardino | 3 hr |
Nearby
Severe Thunderstorm Warnings in California, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.